Illinois, 2011Hail in Illinois, April 19, 2011
April 19, 2011 · NWS ILX · 7 events in 5 counties and zones
An upper-level disturbance tracking along a stationary frontal boundary triggered scattered strong to severe thunderstorms across parts of central Illinois during the early morning hours of April 19th. to Robinson line and produced hailstones as large as ping pong balls in Jacksonville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance tracking along a stationary frontal boundary triggered scattered strong to severe thunderstorms across parts of central Illinois during the early morning hours of April 19th. The storms were mainly confined to locations along and southeast of a Rushville...to Decatur...to Robinson line and produced hailstones as large as ping pong balls in Jacksonville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 19, 2:30 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 19, 2:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT TUE APR 19 2011
.DISCUSSION...
ISSUED 303 AM CDT TUE APR 19 2011
VERY UNSETTLED WEATHER PATTERN TO CONTINUE THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK AS SEVERAL WEATHER SYSTEMS EJECT NE FROM THE
SOUTHERN PLAINS INTO THE GREAT LAKES REGION WITH A FRONTAL
BOUNDARY STAYING NEAR IL. SPC CONTINUES MODERATE RISK OF SEVERE
STORMS TODAY AND THIS EVENING SE OF I-55 WITH SLIGHT RISK FROM
I-55 NW TO GALESBURG. SPC IS ALSO ISSUING A SEVERE THUNDERSTORM
WATCH THIS MORNING SW OF LINCOLN WITH CONVECTION QUICKLY
DEVELOPING OVER CENTRAL MO AND MOVING NE AT 40 MPH TOWARD SW IL.
SHORT TERM...TODAY THROUGH FRIDAY NIGHT.
RADAR MOSAIC SHOWS WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS OVER
NORTHERN AND EASTERN HALF OF IL WHILE MOST THUNDERSTORMS (A FEW
HAVE BEEN STRONG TO SEVERE) OCCURING OVER SOUTHERN INDIANA AND
DEVELOPING IN THE PAST HOUR OVER CENTRAL MO. STRONG 993 MB LOW
PRESSURE WAS OVER THE OK PANHANDLE WITH A FRONTAL BOUNDARY
EXTENDING INTO SOUTHERN MO/IL/IN JUST NORTH OF HIGHWAY 50 FROM
FLORA TO LAWRENCEVILLE. VERY MOIST AND UNSTABLE AIR MASS IN WARM
SECTOR OF SOUTHERN IL WITH DEWPOINTS IN THE LOW TO MID 60S.
MEANWHILE MUCH COLDER AIR OVER CENTRAL IL WITH TEMPS FROM 35 TO 45F
AND EVEN HAD SNOWFLAKES MIXED WITH THE RAIN AT ALTONA IN NORTHERN
KNOX COUNTY WITH TEMPS IN THE MID 30S. COLDER AIR USHEREND INTO
CENTRAL IL ON NE WINDS AROUND 1022 MB HIGH PRESSURE OVER LAKE
SUPERIOR AND SE ONTARIO.
00Z MODELS TRENDING QUICKER WITH EJECTING LOW PRESSURE NE FROM OK
PANHANDLE INTO SW IL BY SUNSET AND EAST OF DETROIT MI BY SUNRISE
WED. FRONTAL BOUNDARY TO LIFT NORTHWARD INTO CENTRAL IL DURING
TODAY IN RESPONSE TO APPROACHING LOW PRESSURE...BUT DOES NOT QUITE
GET INTO THE IL RIVER VALLEY WHERE HIGHS STRUGGLE TO REACH 50F
AGAIN WHILE WELL INTO THE 70S TO NEAR 80F IN SE IL LIKE YESTERDAY.
SHOWERS AND THUNDERSTORMS TO BE LIKELY TODAY AND SEVERE RISK OF
LARGE HAIL THIS MORNING SW OF LINCOLN. SUPERCELLS WITH LARGE HAIL
DAMAGING WINDS AND TORNADOES A RISK THIS AFTERNOON AND EVENING
ESPECIALLY IN THE MODERATE RISK SE OF I-55 AS COLD FRONT SLIDES
EAST OVER IL THIS EVENING. MODERATE RISK SE OF I-55 HAS 45% OF LARGE
HAIL AND DAMAGING WINDS WITH 10% RISK OF 2 INCH OR LARGE HAIL AND
65 KNOT OR STRONGER WINDS. ALSO 10% RISK OF TORNADOES.
PER SPC...THUNDERSTORMS WILL BE ONGOING AT THE START OF THE
PERIOD...PRIMARILY ELEVATED TO THE NORTH OF A SURFACE WARM FRONT
EXPECTED TO BE LYING FROM THE OZARKS EWD INV OF THE OH VALLEY.
PERSISTENT EWD ADVECTION OF AN EML WILL RESULT IN STEEP LAPSE
RATES ALOFT...CONTRIBUTING TO MODERATE INSTABILITY. HOWEVER...THE
WARM AIR ALOFT WILL ALSO RESULT IN THE MAINTENANCE OF A CAPPED
WARM SECTOR INTO THE AFTERNOON HOURS. WITH TIME...EXPECT ASCENT
FOCUSED INVOF THE SURFACE LOW AND TRAILING FRONT COMBINED WITH
DAYTIME HEATING/MIXING TO EVENTUALLY WEAKEN THE CAP SUFFICIENTLY
TO PERMIT STORM DEVELOPMENT. IT APPEARS THAT DEVELOPMENT MAY
FIRST OCCUR OVER ERN OK AND VICINITY...WITH INITIAL STORM MODE
LIKELY TO BE SUPERCELLULAR GIVEN FAVORABLY STRONG/VEERING FLOW
WITH HEIGHT. HOWEVER...UPSCALE GROWTH INTO A MORE LINEAR STORM
MODE IS EXPECTED...AS FORCING ALONG THE FRONT FOCUSES DEVELOPMENT
AND CAPPING LIKELY LIMITS INITIATION IN THE PRE-FRONTAL WARM
SECTOR. STORMS SHOULD DEVELOP NWD ACROSS MO...AND POSSIBLY SWD A
BIT INTO NERN TX THOUGH DRIER/MORE CAPPED AIRMASS WITH SWD EXTENT
SHOULD LIMIT DEGREE OF SWD DEVELOPMENT INTO TX.
WITH THE INITIAL SUPERCELLS...VERY LARGE HAIL AND LOCALLY DAMAGING
WINDS CAN BE EXPECTED...ALONG WITH ISOLATED TORNADOES. GREATEST
TORNADO POTENTIAL IS FORECAST FROM SERN MO NEWD INTO INDIANA AHEAD
OF THE NEWD-MOVING LOW...WHERE MOST FAVORABLE LOW-LEVEL SHEAR IS
EXPECTED. WITH TIME HOWEVER...AS STORMS BECOME MORE LINEAR
NEAR/AHEAD OF THE COLD FRONT...THREAT FOR DAMAGING WINDS SHOULD
INCREASE AND BECOME THE MORE PREVALENT SEVERE WEATHER CONCERN INTO
THE EVENING/OVERNIGHT HOURS AS CONVECTION SHIFTS ACROSS THE MID
MS/TN/OH VALLEYS. THOUGH SOME EVENTUAL DECREASE IN OVERALL SEVERE
THREAT MAY OCCUR LATE IN THE PERIOD.
MODELS QUICKER MOVING WEATHER SYSTEM OUT OF IL OVERNIGHT AND
LOWERED POPS FROM WEST TO EAST ACCORDINGLY. DRY CONDITIONS SHOULD
PREVAIL WED WITH DECREASE CLOUDS AS 1030 MB HIGH PRESSURE SETTLES
INTO THE MIDWEST. HIGH PRESSURE DRIFTS INTO NORTHERN IL/IN LATE
WED NIGHT CLEARING SKIES AND BRINGING LIGHT WINDS AND CHILLY LOWS
IN THE LOW TO MID 30S OVER CENTRAL IL WITH UPPER 30S IN SE IL.
FROST WILL BE LIKELY OVER PARTS OF CENTRAL IL OVERNIGHT WED NIGHT
ESPECIALLY FROM LINCOLN NORTH.
HIGH PRESSURE QUICKLY DRIFTS EAST ACORSS THE GREAT LAKES REGION
THU AS FRONTAL STARTS TO LIFT BACK NORTHWARD OVER THE MID MS VALLEY.
THIS TO RETURN CHANCE OF SHOWERS AND THUNDERSTORMS LATER THU AND
ESPECIALLY OVERNIGHT THU NIGHT INTO FRI EVENING WITH LIKELY POPS
THEN. COULD BE RISK OF STRONG TO SEVERE STORMS SW AREAS THU NIGHT
AND ACROSS AREA FRI AS ANOTHER LOW PRESSURE EJECTS NE FROM THE
SOUTHERN PLAINS INTO IL BY FRI EVENING.
LONG TERM...SATURDAY THROUGH TUESDAY NIGHT.
UNSETTLED WEATHER PATTERN CONTINUES THIS EASTER WEEKEND INTO THE
MIDDLE OF NEXT WEEK WITH IL STAYING IN A SW UPPER LEVEL FLOW AND
LOCKING FRONTAL BOUNDARY IN PLACE NEAR CENTRAL IL. GULF OF MEXICO
REMAINS WIDE OPEN TO TRANSPORT DEEP MOISTURE NORTHWARD INTO IL
AHEAD OF EACH LOW PRESSURE THAT EJECTS NE FROM THE SOUTHERN PLAINS
INTO THE GREAT LAKES REGION. STRONGEST OF THESE LOW PRESSURE SYSTEMS
APPEARS TO BE TUE/WED. SEVERAL ROUNDS OF HEAVY RAINS WILL
AGGREVATE RIVER LEVELS AND COULD LEAD TO SOME RIVERS IN CENTRAL IL
TO RISE BACK ABOVE FLOOD STAGE.
HUETTL
&&
.AVIATION...
ISSUED 1125 PM CDT MON APR 18 2011
LOW LEVEL MOISTURE CONTINUES TO STREAM NORTHWARD OVER A STALLED
FRONTAL BOUNDARY ALONG THE INTERSTATE 70 CORRIDOR LATE THIS EVENING.
MVFR CIGS HAVE BEEN A BIT SLOWER TO DEVELOP BUT OVER THE PAST HOUR
HAVE SEEN A TREND TOWARDS A DECREASE IN CIG HEIGHTS. WL CONTINUE
FROM PREVIOUS FORECAST IN BRINGING CIGS DOWN TO MVFR AND OCCASIONAL
IFR OVERNIGHT AND THRU MOST OF THE DAY ON TUESDAY AS A STRONG STORM
PUSHES TWDS CENTRAL IL TUE EVENING. ONE BAND OF SHOWERS AND ISOLD
THUNDER WAS TRACKING SLOWLY NE ACRS THE AREA AT THE PRESENT TIME
WITH ADDL RAIN EXPECTED OVERNIGHT. LOW CIGS WILL PREVAIL THRU
TUE AFTN AS THE WARM FRONT WILL ONLY MAKE SLOW PROGRESS NORTHWARD
ACRS THE AREA. TOUGH CALL ON TIMING OF ADDL PRECIP DURING THE DAY
BUT WITH THE BOUNDARY SOUTH OF THE AREA...WOULDN'T BE SURPRISED TO
SEE THE MVFR/IFR CIGS HANG IN ACRS THE AREA LONGER THAN EXPECTED.
SURFACE LOW FCST TO BE JUST NORTHEAST OF ST. LOUIS BY 00Z AND THEN
TRACK ACRS CENTRAL IL THRU ABOUT 05Z. STRONG TO SEVERE STORMS WILL
IGNITE ALONG AND JUST AHEAD OF THE SURGING COLD FRONT AND WILL
AFFECT MOST OF THE TAF SITES BTWN 00Z AND 05Z. UNTIL WE GET A BETTER
HANDLE ON THE TIMING...WL HOLD ON TO VCTS FOR NOW...HOWEVER...IT
CONTINUES TO LOOK LIKE A SEVERE WEATHER OUTBREAK...INCLUDING LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL AFFECT AREAS JUST TO THE
EAST AND SOUTH OF THE SFC LOW AND ALONG THE WARM FRONT. AT THIS TIME
IT APPEAR...SPI...DEC AND CMI WILL SEE THE HIGHER POTENTIAL FOR
SEVERE STORMS TOMORROW EVENING. SFC WINDS WILL BE NORTHEAST TO EAST
OVERNIGHT AT 15 TO 20 KTS WITH OCCASIONAL GUSTS AROUND 25 KTS. WINDS
WILL START TO VEER MORE INTO THE SOUTHEAST LATE IN THE DAY AT SPI...
DEC AND CMI BEFORE SWITCHING INTO THE WEST AS THE COLD FRONT RACES
OFF TO OUR EAST BY 06Z.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 2:39 PM CST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
339 PM CDT MON APR 18 2011
ILZ027>031-036>038-040>043-047>051-191100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
339 PM CDT MON APR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
AN UPPER LEVEL DISTURBANCE INTERACTING WITH A STATIONARY FRONTAL
BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER A
FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING...BEFORE
A BRIEF LULL IN THE CONVECTION OCCURS BY AFTERNOON. AS AN AREA OF
LOW PRESSURE APPROACHES FROM THE WEST...THUNDERSTORMS WILL REDEVELOP
TUESDAY EVENING. SOME OF THE STORMS COULD BECOME SEVERE...ESPECIALLY
ALONG AND SOUTHEAST OF I-55. LARGE HAIL...DAMAGING WIND GUSTS...AND
A FEW TORNADOES WILL BE POSSIBLE.
ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE
CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED TUESDAY MORNING AT
10 AM.
ILZ044>046-052>057-061>063-066>068-071>073-191100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-
EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND-
SHELBY-VERMILION-
339 PM CDT MON APR 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
AN UPPER LEVEL DISTURBANCE INTERACTING WITH A STATIONARY FRONTAL
BOUNDARY WILL TRIGGER SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER A
FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY MORNING...BEFORE
A BRIEF LULL IN THE CONVECTION OCCURS BY AFTERNOON. AS AN AREA OF
LOW PRESSURE APPROACHES FROM THE WEST...THUNDERSTORMS WILL REDEVELOP
TUESDAY EVENING. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE
HAIL...DAMAGING WIND GUSTS...AND A FEW TORNADOES. IN ADDITION...HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE.
ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS THURSDAY
NIGHT THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. A CONFERENCE
CALL FOR EMERGENCY MANAGERS WILL BE CONDUCTED TUESDAY MORNING AT
1030 AM.
BARNES
In the hours before
Special weather statement, Apr 19, 4:00 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
500 AM CDT TUE APR 19 2011
ILZ042-047>051-191130-
CASS-LOGAN-MENARD-MORGAN-SANGAMON-SCOTT-
500 AM CDT TUE APR 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...SANGAMON...SCOTT...
SOUTHEASTERN CASS...SOUTHERN MENARD AND SOUTHWESTERN LOGAN COUNTIES
UNTIL 630 AM CDT...
AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WINCHESTER...MOVING
NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALSEY...
WINCHESTER...
EXETER...
MANCHESTER...
CHAPIN...
WOODSON...
OTHER LOCATIONS AFFECTED
INCLUDE...GLASGOW...RIGGSTON...MERRITT...LYNNVILLE...LAKE
JACKSONVILLE... SOUTH JACKSONVILLE...NEW BERLIN...AND SHERMAN.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3982 9058 3984 9057 4006 8970 3987 8932
3970 8952 3954 8955 3952 9002 3951 9052
3952 9054 3980 9060
TIME...MOT...LOC 0959Z 247DEG 33KT 3959 9055
SHIMONHail, Scott
- When
- April 19, 4:15 AM CST to 4:20 AM CST
- Where
- Scott County, Bluffs
- Measured
- 1 in hail
- Property damage
- $60,000
- Reported by
- Law Enforcement
- Coordinates
- 39.750, -90.530
A large quantity of quarter-sized hail occurred, producing damage to vehicles in Bluffs.
Hail, Morgan
- When
- April 19, 4:23 AM CST to 4:28 AM CST
- Where
- Morgan County, Jacksonville
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.730, -90.230
Hail, Scott
- When
- April 19, 4:43 AM CST to 4:48 AM CST
- Where
- Scott County, Glasgow
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.550, -90.480
Hail, Effingham
- When
- April 19, 7:53 AM CST to 7:58 AM CST
- Where
- Effingham County, Mason
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -88.620
Hail, Cumberland
- When
- April 19, 8:28 AM CST to 8:33 AM CST
- Where
- Cumberland County, Neoga
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.320, -88.450
Hail, Coles
- When
- April 19, 8:31 AM CST to 8:36 AM CST
- Where
- Coles County, Lerna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.420, -88.280
Hail, Coles
- When
- April 19, 8:45 AM CST to 8:50 AM CST
- Where
- Coles County, 1 mi S of Lerna
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.406, -88.280
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 19, 20114 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Illinois, April 19, 20112 injured · EF3 · 54 events
- Tornadoes and Flash Flood in Ohio, April 19 to 20, 2011$1.4 million · EF2 · 80 events
- Tornadoes and Flash Flooding in Illinois, April 19 to 20, 2011$2.9 million · EF1 · 74 events
- Flash Flooding and Hail in Arkansas, April 19 to 21, 2011$383,000 · 2.5 in hail · 123 events
- Hail and Damaging Winds in Tennessee, April 19 to 20, 20112 injured · $16 million · 1.25 in hail · 25 events
- Tornadoes and Hail in Missouri, April 19, 20112 injured · $1.9 million · EF1 · 25 events
- Tornadoes and Flash Flooding in Indiana, April 19 to 20, 2011$951,000 · EF1 · 53 events
- Hail in Texas, April 19, 2011$930,000 · 3.5 in hail · 53 events
- Tornadoes and Hail in Indiana, April 19, 20111 injured · $1.3 million · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, April 19, 2011EF2 · 49 events
- Tornadoes and Flash Flood in Kentucky, April 19 to 20, 2011$35,000 · EF1 · 66 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298372, 298373, 298375, 298376, 298377, 298378, 298379.